Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 267, NWS Columbia, SC

August 29, 2011Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 29, 2011, 5:28 PM EDT for Calhoun County, Richland County, South Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2011, 5:28 PM EDT (21:28 UTC)
Expired
Aug 29, 2011, 6:15 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 37 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:35 PM EDTTSTM WND DMG5 Nnw St. Matthews, SCPUBLIC REPORTED LARGE LIMBS DOWN AND LOTS OF LIMB DEBRIS IN THE ROADWAY ON COPPERHEAD ROAD NEAR CALHOUN ROAD.
Aug 29, 5:35 PM EDTTSTM WND DMG5 N St. Matthews, SCSHERIFF DISPATCH REPORTED TREES AND POWERLINES DOWN ON COPPERHEAD ROAD NEAR OLD BELLVILLE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 3:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS52 KCAE 292128
SVRCAE
SCC017-079-292215-
/O.NEW.KCAE.SV.W.0267.110829T2128Z-110829T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES SOUTHWEST OF EASTOVER OR JUST WEST OF FT MOTTE AND MOVING    
  NORTH AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EASTOVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3376 8087 3386 8090 3391 8078 3386 8063
      3375 8066 3367 8071 3367 8081
TIME...MOT...LOC 2128Z 179DEG 11KT 3376 8078

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:05 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 29, 3:05 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT MON AUG 29 2011

.SYNOPSIS...
A WEAK SURFACE TROUGH...AN UPPER LEVEL DISTURBANCE...AND AN
INCREASE IN ATMOSPHERIC MOISTURE WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. FAIR
WEATHER IS EXPECTED TUESDAY AND WEDNESDAY AS WEAK HIGH PRESSURE
AND DRIER AIR BUILDS IN. UPPER LEVEL ENERGY AND SOME INCREASE IN
MOISTURE MAY PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE TROUGH REMAINS ACROSS EASTERN PORTIONS OF SC THIS
AFTERNOON. UPPER LEVEL SHORTWAVE SHOWING UP ON WATER VAPOR
CURRENTLY MOVING INTO THE UPSTATE. MSAS/LAPS DATA SHOWING MODERATE
INSTABILITY ACROSS THE COASTAL PLAIN. WITH THE SHORTWAVE MOVING
THROUGH THIS AFTERNOON...EXPECT TO HAVE ISOLATED SHOWERS AND
STORMS DEVELOP. WILL CONTINUE WITH THE SLIGHT CHANCE POPS THROUGH
THE LATE EVENING HOURS. AFTERNOON TEMPS GENERALLY IN THE MID
90S...THEN FALLING OVERNIGHT TO AROUND 70. THE AREA WILL BE UNDER
WEAK SURFACE WEDGE FLOW...WITH WEAK SOUTHWESTERLY FLOW
ALOFT...WHICH COULD AID IN THE FORMATION OF SCATTERED TO POSSIBLY
BROKEN CLOUDS OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
VERY LITTLE CHANGE IN THINKING FOR THE SHORT TERM PERIOD. FLAT
UPPER LEVEL RIDGING WILL TAKE PLACE OVER THE REGION INTO
WEDNESDAY...BUT HEIGHTS BEING TO FALL A BIT WEDNESDAY NIGHT INTO
THURSDAY. THE AIRMASS REMAINS RATHER DRY OVER THE CAROLINAS.
SUBSIDENCE ASSOCIATED WITH THE SURFACE AND UPPER RIDGE WILL LIMIT
CONVECTION AND WILL CONTINUE WITH A DRY FORECAST THROUGH
WEDNESDAY...BUT AS HEIGHTS BEGIN TO FALL BY THURSDAY A SLIGHT
CHANCE WILL BE INTRODUCED. HIGH TEMPERATURES WILL REMAIN NEAR
NORMAL WITH HIGHS AROUND 90. OVERNIGHT LOWS ARE EXPECTED TO BE IN
THE UPPER 60S TUESDAY THROUGH THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE MADE TO THE EXTENDED PERIODS. MEDIUM RANGE MODELS
ARE IN REASONABLE AGREEMENT WITH THE PATTERN DURING THIS
PERIOD...FAVORING A BUILDING UPPER RIDGE OVER THE OHIO VALLEY INTO
THE SOUTHEAST WITH TROUGHING OVER THE UPPER MIDWEST AND OFF THE
ATLANTIC COAST. BY SUNDAY/SUNDAY NIGHT THEN INTO MONDAY...A DEEP
UPPER LOW DIVES INTO THE GREAT LAKES REGION SUNDAY WHICH WILL PUSH
A FRONT AND INCREASED MOISTURE INTO THE AREA THROUGH
MONDAY...INCREASING CHANCES OF RAIN. TEMPERATURES THROUGH THE
EXTENDED PERIOD WILL BE NEAR NORMAL FOR OVERNIGHT LOWS...BUT ABOVE
NORMAL FOR AFTERNOON HIGHS. HIGH TEMPERATURES WILL GENERALLY BE IN
THE 90S THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS.  DRIER AIR
GETS MODIFIED AS A SEA BREEZE PUSHES INLAND 21Z-03Z. WILL INCLUDE
SHOWERS IN THE VICINITY REMARK 22Z-05Z TONIGHT. AFTER 00Z NAM
SORT OF LOOKS WEDGY WITH NORTHEAST LOW LEVEL WINDS AND MOISTURE
CONVERGENCE OVER THE AREA. SO DECIDED SCATTERED CLOUDS NEAR 4.5
KFT WOULD BE A GOOD FORECAST FOR THE OVERNIGHT HOURS. CAN NOT RULE
OUT THE CLOUD DECK BECOMING BROKEN OVERNIGHT.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...77
AVIATION...
Hazardous weather outlook, Aug 29, 12:01 PM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1201 PM EDT MON AUG 29 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301615-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1201 PM EDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING
THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE STRONG TO
SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND SMALL
HAIL. THE BEST CHANCES APPEAR TO BE ACROSS THE EASTERN REGIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:47 PM EDTSevere Thunderstorm WarningCAEClarendon43 min
Aug 29, 6:22 PM EDTSevere Thunderstorm WarningCAEOrangeburg38 min
Aug 29, 6:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter51 min
Aug 29, 7:14 PM EDTFlash Flood WarningCAERichland31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.